Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 298, NWS Twin Cities, MN

August 11, 2007Goodhue County, Minnesota; Pepin County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2007, 8:32 PM CDT for Goodhue County, Minnesota; Pepin County, Pierce County, Wisconsin. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2007, 8:32 PM CDT (01:32 UTC)
Expired
Aug 11, 2007, 9:30 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Goodhue County, MN, Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 9:00 PM CDTHAIL 1.75Welch, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 6:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3342 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 120132
SVRMPX
MNC049-WIC091-093-120230-
/O.NEW.KMPX.SV.W.0298.070812T0132Z-070812T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 PM CDT SAT AUG 11 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOODHUE COUNTY IN SOUTHEAST MINNESOTA...
  PIERCE COUNTY IN WEST CENTRAL WISCONSIN...
  PEPIN COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 930 PM CDT

* AT 829 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF RED
  WING...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED WING...
  ELLSWORTH...
  BAY CITY...
  PLUM CITY...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4476 9264 4455 9281 4454 9291 4444 9298
      4429 9283 4437 9256 4437 9245 4445 9243
      4443 9210 4459 9203 4460 9192 4469 9214

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:20 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 11, 3:20 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SAT AUG 11 2007

.DISCUSSION...
A LITTLE TRICKY ON SEVERE CONVECTION LATE THIS AFTERNOON AND EARLY
EVENING. A COUPLE PARAMETERS NOT QUITE MATCHING UP. BEST LOW LEVEL
FLOW IS PULLING OFF JUST TO OUR S AND SE FROM NORTHERN AND CENTRAL
IOWA ON INTO CENTRAL AND SOUTHWEST WISCONSIN. HOWEVER..PLENTY OF
INSTABILITY UNDER WEAKENING CAP OVER CENTRAL MINNESOTA...NEAR COOL
FRONT...ALTHOUGH TREND FOR HIGHER CAPE OVER SW AND THEN INTO SE MN
THIS EVENING. PLUME OF STEEP MID LAPSE RATES ALSO SITTING OVER
SOUTH CENTRAL MN WITH ADVECTION OF SAME INTO WEST CENTRAL WI. WILL
MENTION SEVERE OVER PORTIONS OF SOUTH CENTRAL MN INTO WEST
CENTRAL WI THIS EVENING BUT COULD NOT RULE OUT A COUPLE STRONG
STORMS OVER EAST CENTRAL. ISOLATED TORNADO NOT OUT OF QUESTION
OVER SOUTH CENTRAL MN AS WELL. LOW LEVEL SHEAR NOT THE BEST BUT
DEEPER LAYER AS HIGH AS 40 KNOTS OVER SOUTH CENTRAL MN ON THE
LATEST LAPS. LOOKS AS IF MAIN FORCING MOVING SE OF OUR AREA BEFORE
MIDNIGHT.

NICE DRYING MOVING IN BEHIND SYSTEM FOR SUNDAY BUT STRONG WARMING
RETURNING FOR LATE SUNDAY NIGHT INTO MONDAY. WILL KEEP THE SMALL
POPS GOING FOR LATE SUNDAY NIGHT AND MONDAY MORNING BUT WARM VERY
WARM ID LEVEL TEMPS MOVING IN DURING MONDAY. SOME CHANCE OF
THUNDER CONTINUING INTO MONDAY MORNING BUT WILL LEAVE OUT FOR
NOW. BETTER CHANCE OF LATE MONDAY AFTERNOON AND MONDAY NIGHT OVER
EAST CENTRAL MN AND WEST CENTRAL WI. SIGNAL STILL THERE FOR WARM
ADVECTION ON WEDNESDAY OVER SOUTH CENTRAL MN...POSSIBLY A LITTLE
FARTHER NORTH.

UPPER NORTHWEST FLOW STILL BUILDS IN FOR REST OF WEEK BUT SOME
HINT OF FLATTENING BY THE WEEKEND.

&&

.AVIATION.../18Z TAF CYCLE/
CDFNT NEARLY TO AXN AND WL CONT TO PUSH EWRD REACHING MSP ARND 02Z.
AMS AHD OF FNT RMNS VRY UNSTBL BUT STILL SMWT CAPPED.  CONVECTIVE
INHIBITION PROGGED BY RUC MODEL TO DCRS BY 00Z WITH AMS RMNG VRY
UNSTBL SC INTO EC MN THEN INTO WC WI. MAIN TAF SITE AT RISK FOR STG
TSTMS WOULD BE KEAU WITH RISK AT KMSP. COOLER AND STBL CNDN PRES
BUILDING ACRS AREA IN WAKE OF CDFNT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/BAP
Hazardous weather outlook, Aug 11, 4:29 AM CDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 AM CDT SAT AUG 11 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
120930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
429 AM CDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LARGE THUNDERSTORM COMPLEX OVER THE UPPER MIDWEST...WILL CONTINUE
TO LIFT NORTHEAST OVER WEST CENTRAL WISCONSIN THIS MORNING.
THUNDERSTORMS ARE EXPECTED TO WEAKEN AND SLOWLY DIMINISH OVER
EASTERN MINNESOTA AND WESTERN WISCONSIN. A COLD FRONT IS FORECAST
TO MOVE INTO CENTRAL MINNESOTA THIS AFTERNOON. THE FRONT IS
EXPECTED TO LIFT OVER WISCONSIN AND SOUTHEAST MINNESOTA BY
MIDNIGHT TONIGHT. SCATTERED THUNDERSTORMS WILL REDEVELOP ALONG
AND JUST EAST OF THE FRONT THIS AFTERNOON AND EARLY TONIGHT.
A FEW OF THESE STORMS COULD REACH SEVERE LIMITS...WITH THE
POTENTIAL FOR LARGE HAIL...DAMAGING WINDS ALONG WITH HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THROUGH MID MORNING AND
AGAIN THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 11, 8:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
808 PM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     HOWARD LAKE             45.06N 94.07W
08/11/2007                   WRIGHT             MN   AMATEUR RADIO

            AMATEUR RADIO SPOTTERS REPORT POWER LINES BEING DOWNED BY
            STRONG WINDS IN THE HOWARD LAKE AND COKATO AREAS.

0649 PM     HAIL             BUFFALO                 45.18N 93.87W
08/11/2007  E1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0653 PM     HAIL             BUFFALO                 45.18N 93.87W
08/11/2007  E0.88 INCH       WRIGHT             MN   TRAINED SPOTTER

            DIMES TO NICKELS REPORTED.

0655 PM     HAIL             WINSTED                 44.97N 94.05W
08/11/2007  E0.88 INCH       MCLEOD             MN   TRAINED SPOTTER

0657 PM     HAIL             BUFFALO                 45.18N 93.87W
08/11/2007  E1.25 INCH       WRIGHT             MN   TRAINED SPOTTER

0707 PM     HAIL             WINSTED                 44.97N 94.05W
08/11/2007  E0.88 INCH       MCLEOD             MN   TRAINED SPOTTER

0728 PM     HAIL             2 W WATERTOWN           44.96N 93.89W
08/11/2007  E0.88 INCH       CARVER             MN   TRAINED SPOTTER

0746 PM     HAIL             WATERTOWN               44.96N 93.85W
08/11/2007  E0.75 INCH       CARVER             MN   NWS EMPLOYEE

0807 PM     HAIL             CHASKA                  44.82N 93.61W
08/11/2007  E0.88 INCH       CARVER             MN   TRAINED SPOTTER

&&

KAT
Local storm report, Aug 11, 8:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
816 PM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             JORDAN                  44.67N 93.63W
08/11/2007  E1.00 INCH       SCOTT              MN   TRAINED SPOTTER

&&

KAT
Local storm report, Aug 11, 8:18 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
818 PM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             5 E JORDAN              44.67N 93.53W
08/11/2007  E0.75 INCH       SCOTT              MN   LAW ENFORCEMENT

&&

KAT
Local storm report, Aug 11, 8:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
820 PM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             CHASKA                  44.82N 93.61W
08/11/2007  E0.75 INCH       CARVER             MN   TRAINED SPOTTER

&&

KAT
Local storm report, Aug 11, 8:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             PRIOR LAKE              44.73N 93.43W
08/11/2007  E0.75 INCH       SCOTT              MN   TRAINED SPOTTER

&&

KAT
Local storm report, Aug 11, 8:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             PRIOR LAKE              44.73N 93.43W
08/11/2007  E0.88 INCH       SCOTT              MN   TRAINED SPOTTER

&&

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:02 PM CDTSevere Thunderstorm WarningMPXRamsey, Washington58 min
Aug 11, 7:41 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod64 min
Aug 11, 7:55 PM CDTSevere Thunderstorm WarningMPXWashington65 min
Aug 11, 7:57 PM CDTSevere Thunderstorm WarningMPXScott63 min
Aug 11, 8:01 PM CDTSevere Thunderstorm WarningMPXDakota59 min
Aug 11, 8:16 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice59 min
Aug 11, 8:26 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti64 min
Aug 11, 8:43 PM CDTSevere Thunderstorm WarningMPXNicollet62 min
Aug 11, 8:58 PM CDTSevere Thunderstorm WarningMPXDakota32 min
Aug 11, 9:13 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice47 min
Aug 11, 9:36 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Steele, Waseca54 min
Aug 11, 10:27 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca63 min
Aug 11, 11:31 PM CDTSevere Thunderstorm WarningMPXFreeborn27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.